Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 43, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 18, 2009, 9:31 PM CDT for Anderson County, Coffey County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 18, 2009, 9:31 PM CDT (02:31 UTC)
- Expired
- Apr 18, 2009, 10:00 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Anderson County, KS, Coffey County, KS
The radar
The Topeka radar (KTWX), 106 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 4:23 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1130 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 6:55 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Apr 18, 6:55 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 655 PM CDT SAT APR 18 2009 .UPDATE... UPDATED FOR THE 00 UTC AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION BELOW. && .AVIATION... UPPER LOW OVER SOUTHWEST KS WILL MOVE EAST SOUTHEAST INTO NORTHEAST OK AND AR BY SUNDAY MORNING. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS THE TAF SIDE AS ASCENT INCREASES AHEAD OF THE UPPER LOW. THE STRONGER THUNDERSTORMS AND WIDESPREAD RAIN ACROSS SOUTH CENTRAL AND CENTRAL KS SHOULD SLIDE EAST-SOUTHEAST AND REMAIN SOUTH OF THE TAF SITES. A COLD FRONT WILL MOVE THROUGH THE TAF SITES LATE TONIGHT AND EARLY SUNDAY MORNING...CAUSING WINDS TO SHIFT FROM THE EAST AND NORTHEAST TO THE NORTH AND NORTHWEST. THE NORTHERLY WINDS WILL INCREASE TO 15 TO 20 KTS WITH GUSTS OF 25 TO 30 KTS ON SUNDAY. POST FRONTAL STRATUS WILL DEVELOP BEHIND THE FRONT TOWARDS SUNRISE AND CONTINUE THROUGH 18Z. THE STRATUS CEILINGS WILL BE MVFR WITH CEILINGS OF 1500 FT TO 2500 FT...MAY SEE A PERIOD OF IFR...PLACED IN SOME SCT IFR CEILINGS SUNDAY MORNING. && .PREV DISCUSSION... /ISSUED 157 PM CDT SAT APR 18 2009/ DISCUSSION... MAIN FORECAST CONCERN DURING THE NEXT 24 HOURS WILL BE ASSOCIATED WITH LARGE UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY CENTERED OVER FAR WESTERN KANSAS PER WATER VAPOR ANALYSIS AND SHORT TERM MODEL GUIDANCE. MID LEVEL DRY SLOT ENTERED THE CENTRAL PLAINS THIS MORNING AND MORNING/EARLY AFTERNOON MIXING HAS ALLOWED FOR A GRADUAL DECREASE IN LOW LEVEL CLOUD COVER. THIS WILL PROVIDE CONTINUED DESTABILIZATION AS SFC TEMPERATURES WARM INTO THE MID TO UPPER 60S. AHEAD OF THE UPPER LOW...THIS REGION WILL HAVE A FAVORABLE ENVIRONMENT FOR LOW TOPPED CONVECTION. VERY STEEP LOW LEVEL LAPSE RATES AND COLD MID LEVEL TEMPS (H5 -20C)...MODEST CAPE WITHIN THE LOWEST 3KM...AND EXISTING MAXIMUM VORTICITY ALLOWING FOR SOME LOW LEVEL STRETCHING ARE IN PLACE AND WILL CONTRIBUTE TO THE POTENTIAL FOR SEVERE WEATHER. CURRENTLY...THE HIGHEST PROBABILITY OF SEVERE WILL BE ACROSS SOUTH CENTRAL KANSAS. THIS ACTIVITY WILL EVENTUALLY MOVE EASTWARD LATE THIS AFTERNOON INTO THE EVENING HOURS INTO PORTIONS OF THE CWA. AREAS SOUTH OF INTERSTATE 70 AND WEST OF HIGHWAY 75 WILL HAVE THE BEST CHANCES OF SEVERE WEATHER...WITH THE MAIN THREATS BEING HAIL UP TO 1.00 TO 1.50 INCHES IN DIAMETER AND BRIEF WIND GUSTS UP TO 60 MPH. INSTABILITY WILL WANE DURING THE OVERNIGHT HOURS WITH LINGERING CHANCES OF PRECIPITATION AS THE COLD FRONT MOVES THROUGH THE AREA. THE MAJORITY OF MEASURABLE PRECIPITATION SHOULD END SHORTLY AFTER SUNRISE SUNDAY ACROSS MOST OF THE REGION...ALTHOUGH LOW CLOUDS WILL REMAIN IN PLACE THROUGH MUCH OF THE MORNING. WITH THE CLOUD COVER AND NORTHWEST WINDS...READINGS WILL ONLY REACH THE LOWER 60S DURING THE AFTERNOON. SKIES WILL BEGIN TO CLEAR BY LATE AFTERNOON. BLAIR FOR SUNDAY NIGHT THROUGH FRIDAY...WEATHER IS EXPECTED TO DRY OUT AS MID AND UPPER LEVEL RIDGE BUILD OVER THE CENTRAL PART OF THE CONUS. THE FORECAST AREA REMAINS UNDER NORTHWEST FLOW WITH MAINLY NEUTRAL TEMP ADVECTION THROUGH TUESDAY. THE GFS IS A LITTLE MORE AGGRESSIVE IN BRINGING COOLER AIR DOWN FROM THE NORTH. HAVE GENERALLY STAYED CLOSE TO THE PREVIOUS FORECAST WITH COOLER MID AND UPPER 60S ACROSS THE EAST AND AROUND 70 OVER WESTERN PORTIONS OF THE FORECAST AREA FOR MONDAY AND TUESDAY. GENERAL SUBSIDENCE SHOULD PREVENT ANY PRECIP...BUT OCCASIONAL MID LEVEL CLOUDS SHOULD MOVE OVER EASTERN KS WITHIN THE NORTHWEST FLOW SO TWEAKED THE CLOUD COVER UP A BIT. THE RIDGE AXIS PASSES OVERHEAD FOR WEDNESDAY AND THURSDAY WITH WAA INCREASING. THIS SHOULD ALLOW HIGHS TO WARM INTO THE MID AND UPPER 70S THROUGH FRIDAY. THE GFS AND ECMWF INDICATE TO POTENTIAL FOR A WEAK VORT MAX TO UNDERCUT THE UPPER LEVEL RIDGE AND DRIFT ACROSS THE REGION WEDNESDAY NIGHT. CONFIDENCE IN THIS FEATURE IS LOW SINCE MODELS HAVE JUST BEGUN TO SHOW IT. NEVERTHELESS IT WILL NEED TO BE WATCHED IN LATER RUNS AS MODELS PROG THE LLJ AND ISENTROPIC LIFT INCREASING WITHIN THE WAA PATTERN. THE NEXT TROUGH IS PROGGED TO BEGIN TO AFFECT THE PLAINS NEXT WEEKEND. WITH A SFC LOW LIKELY TO DEVELOP OVER THE CENTRAL HIGH PLAINS IN RESPONSE TO THE HEIGHT FALLS...IT IS LIKELY TO GE BREEZY WITH SOUTH WINDS INCREASING. THIS SHOULD HELP BRING BETTER MOISTURE NORTH FROM THE GULF AHEAD OF A SFC TROUGH THAT IS EXPECTED TO MOVE INTO CENTRAL NEB AND CENTRAL KS ON SATURDAY. INSERTED SOME SLIGHT CHANCE POPS FOR THE POTENTIAL THAT CONVECTION COULD DEVELOP WITHIN THE LOW LEVEL CONVERGENCE NEAR THE SFC TROUGH...HOWEVER THE ECMWF TENDS TO LIFT THE SHORTWAVE NORTH THROUGH THE NEB PANHANDLE WHICH MAY KEEP THE BETTER LARGE SCALE FORCING NORTH AND WEST OF THE FORECAST AREA. THIS IS WHY POPS ARE 20 PERCENT CHANCE AT THIS POINT. WENT SEVERAL DEGREES COOLER FOR HIGHS ON SATURDAY COMPARED TO FRIDAY SINCE THERE SHOULD BE MORE BOUNDARY LAYER MOISTURE AND CLOUDS WITH 850 TEMPS ONLY AROUND +13C. WOLTERS AVIATION... BORDERLINE MVFR/VFR CEILINGS/VIS CURRENTLY IN PLACE AT TAF SITES AND EXPECT CEILINGS OF 1-3KFT TO CONTINUE FOR A COUPLE MORE HOURS BEFORE MIXING ALLOWS FOR MORE BREAKS/DISSIPATION OF LOW LEVEL CLOUDS. MID/LATE AFTERNOON WILL ALLOW FOR VFR CEILINGS BUT ALSO INCREASING CHANCES FOR SCT -TSRA ACROSS REGION. WILL KEEP TAFS VFR ATTM BUT CERTAINLY HAVE POTENTIAL TO WORSEN IF -TSRA DIRECTLY IMPACTS TAF SITE BETWEEN 23-04Z. TRANSITION BACK TO MVFR CEILINGS JUST BEFORE SUNRISE SUNDAY AS WINDS BECOME NORTHWEST AOA 12KTS AND LOW LEVEL STRATUS FILTERS IN ON THE BACKSIDE OF THE LOW. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. && GARGAN
Hazardous weather outlook, Apr 18, 4:33 PM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 433 PM CDT SAT APR 18 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-192145- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 433 PM CDT SAT APR 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA LATE THIS AFTERNOON INTO THE EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BE STRONG TO SEVERE...WITH HAIL UP TO THE SIZE OF A QUARTER AND DOWNBURST WINDS UP TO 60 MPH BEING THE PRIMARY HAZARDS. THE HIGHEST PROBABILITY OF SEVERE WEATHER WILL BE LOCATED SOUTH OF INTERSTATE 70. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS EVENING SOUTH OF INTERSTATE 70.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 11:38 PM CDT | Areal Flood Advisory | TOP | Lyon | 112 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.